Texas, 2022

Wildfire in Texas, February 20, 2022

February 20, 2022 · NWS AMA · 1 event in 1 county or zone

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle on February 20th. A large wildfire developed in Deaf Smith County this afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle on February 20th. A large wildfire developed in Deaf Smith County this afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 20, 2:15 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Feb 20, 2:15 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
215 PM CST Sun Feb 20 2022

.SHORT TERM...Today through Tomorrow Night...
Very warm and dry conditions will continue today and again tomorrow.
Surface low to move across the northern Panhandles, keeping the
winds in the north fairly light and variable, where the winds in the
south will range in the 15-25 mph range.  The southwest is really
where those stronger winds will be, with the southeast likely in the
10-20 mph range. Gusts are not expected to be to strong today as the
stacked upper level jet will remain south and east of the
Panhandles.

Tonight not much movement will happen and we'll remain in a breezy
southwest flow, so much that most of the area will be in the 40s for
a morning low since the air will remain well mixed.  Tomorrow
another lee surface low will develop along southeast CO, and breezy
winds will be expected across all areas.  Stacked jet will move a
bit further north and will likely support stronger wind gusts in the
45-55 mph range, however the surface gradient may only suggest winds
in the 30-35 mph range, just under wind advisory level. While a
wind advisory is not in effect, we will take a closer look to see
if some areas look to meet the 35+ mph threshold. That being said
it will be more favored for the southern and possibly western
Panhandles if we did any wind highlights.

Weber

&&

.FIRE WEATHER...Rest of Today and Monday...
Red Flag Warnings still in effect for the southern Panhandles today,
and a Red Flag Warning will be in effect for the entire Panhandles
on Monday.  For the rest of today very dry conditions expected in
the southern Panhandles so much that RFTI's of 4 will be possible in
most areas, but it really appears that the only areas that will see
winds at or above 20 mph will be in Deaf Smith, Oldham, Potter, and
Randall County, and so RFIT's could get up to 6 in these areas, but
it looks like the eastern Panhandles will stay in the 15-20 mph
range, which is still enough for critical, but it's really more RH
driven.

Monday a lee surface low setup in southeast CO will allow for breezy
to windy conditions across the Panhandles, and RH values could get
as low as 5 percent.  RFTI values 4 to 6 will be average, but
isolated 7 to 8 could be possible.  Winds are expected to be
southwest 20-30 mph, with gusts up to 45 mph. With these conditions
in play, we'll have critical Fire Weather across the entire area.  A
cold front will be on the way Monday night and any active fires
overnight will see a wind shift out of the north 25 to 30 mph with
gusts 45 to 55 mph.

Weber

&&

.LONG TERM (Tuesday through Saturday)...

Overview:
A blast of arctic air behind a strong cold front is still the main
story in the long term. With that comes the likelihood of subzero
wind chills starting Tuesday night, and reoccurring every night
through at least Friday morning. The most impactful morning for
wind chills will be Wednesday morning as some areas may need a
wind chill warning as we reach 15 below zero. There will be areas
across the Panhandles--especially the northern areas--that do not
get above freezing for around 72+ hours. Guymon, for example, may
go below freezing Monday night, and will not get back above
freezing until Friday afternoon. Otherwise, we have a chance for
wintry precipitation; however, we have some moisture issues that
may limit those chances. That said, snowfall may be favored
Wednesday night through Thursday morning, but amounts should
generally be below an inch for a majority of the Panhandles--as
it stands now.

Further Details:
First and foremost, we have some timing issues regarding the
frontal passage, and this may result in large variance across the
Panhandles Tuesday afternoon for high temperatures. The NBM
standard deviation for MaxT is indicating around 6 to 8 SD from
the mean. In other words, the model spread is large, and this may
end up being a tricky forecast for highs. Models are in relatively
good agreement with the approach of the front Tuesday morning, but
we have some issues with the front stalling and even retrograding
to some degree across southern portions of the TX Panhandle later
in the day. All that plays a big role on Tuesday, especially the
south/southwest Texas Panhandle where fire weather may become an
issue if the front allows for maximum daytime heating. Something
we will need to watch. For now, the flow aloft is between
southwest to even zonal. This pattern at 500mb doesn't have much
forcing--from a meridional trajectory--to drive the front farther
south, and the cold airmass actually starts to spread eastward
instead of southward. This may partially be due to the lack of
strong height rises over the Central Plains as the surface high
remains across the Northern Plains. Additionally, there is some
evidence of a lee surface low forming over eastern New Mexico
which in turn blocks the southward expansion of cold air Tuesday
afternoon, especially the SW Texas Panhandle. Just a few things to
consider going forward because normally fronts do not struggle
going south here in the Panhandles. This may be the time it
actually does get stalled up or even retrograde to some degree.
Regardless of the front stalling, cold air will settle in across
the Panhandles through the rest of the work week, and its not
until Friday afternoon when the Panhandles get back above freezing
for the entire area.

Regrading our precipitation chances middle of the next week, we
are moisture starved which is not uncommon in these broad
longwave positively-tiled trough scenarios. Its not until
Wednesday night/Thursday morning that we see at least some
workable moisture. Looking at forecast soundings reveals a big
problem, and that is the saturation within the dendritic growth
zone--feeble to say the least. Nearly all the moisture is within
the lower levels (between roughly -5C and -10C) at about ~5K ft
AGL and below. This would mean snowfall may be more in the form of
columns versus your big dendrite snowflakes. This also means
low snowfall ratios--perhaps around 8-9:1. When you consider our
short window for snowfall production and the lack of moisture
within the DGZ, we are not looking at favorable chances for much
snowfall accumulation. Most areas likely wont see much snowfall,
but there could be a few areas that approach 0.5" to perhaps an
1.0" on the ground, but given the temperature and moisture
profile, its going to be hard to accumulate much snowfall. All
that said, most--if not all--of the impacts next week will revolve
around the subzero wind chills.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                43  73  27  48   9 /   0   0   0   0   0
Beaver OK                  38  76  15  32   4 /   0   0   0   0   0
Boise City OK              36  68  13  32   3 /   0   0   0   0   5
Borger TX                  44  77  24  42   9 /   0   0   0   0   0
Boys Ranch TX              39  74  25  47   9 /   0   0   0   0   0
Canyon TX                  40  74  30  54   8 /   0   0   0   0   0
Clarendon TX               44  76  32  49  12 /   0   0   0   0   0
Dalhart TX                 33  69  18  39   3 /   0   0   0   0   0
Guymon OK                  39  75  16  32   5 /   0   0   0   0   0
Hereford TX                38  73  31  59   9 /   0   0   0   0   0
Lipscomb TX                42  78  18  35   5 /   0   0   0   0   0
Pampa TX                   45  75  23  40   8 /   0   0   0   0   0
Shamrock TX                43  80  27  46  10 /   0   0   0   0   0
Wellington TX              41  81  32  48  13 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 11 AM to 9 PM CST Monday for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
     Duro Canyon...Potter...Randall...Roberts...Sherman...
     Wheeler.

     Red Flag Warning until 7 PM CST this evening for the following
     zones: Armstrong...Carson...Collingsworth...Deaf Smith...
     Donley...Gray...Oldham...Palo Duro Canyon...Potter...
     Randall...Wheeler.

OK...Red Flag Warning from 11 AM to 9 PM CST Monday for the following
     zones: Beaver...Cimarron...Texas.

&&

89/24
Hazardous weather outlook, Feb 20, 2:17 PM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
217 PM CST Sun Feb 20 2022

OKZ001>003-TXZ001>020-317-210830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
217 PM CST Sun Feb 20 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions are expected across the southern
Texas Panhandle this afternoon. A Red Flag Warning will be in
effect until 7 PM tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Critical fire weather conditions are expected across most of the
combined Panhandles Monday afternoon. A Red Flag Warning will be
in effect for tomorrow.

Dangerously cold wind chills will be possible on Wednesday and
Thursday mornings across the Texas and Oklahoma Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions today and tomorrow.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Deaf Smith

When
February 20, 3:42 PM CST to 7:00 PM CST
Where
Deaf Smith forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Dennison Fire began around 1542CST (Lat: 35.030000 N; Lon: -102.630000 W) or about 2 miles east of Simms Texas in Deaf Smith County just east of the intersection of Farm to Market Road 1412 and County Road N north of Farm to Market Road 1412. Cause: Investigated but Undetermined. Organizations that Gave or Received Mutual Aid: Vega Fire Rescue, Adrian Vol Fire and EMS, Hereford Fire Dept.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010516.